Wyoming, 2021

Damaging Wind in Wyoming, July 7, 2021

July 7, 2021 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced small hail and wind gusts to 60 mph southwest of Sundance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced small hail and wind gusts to 60 mph southwest of Sundance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 4:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 7, 4:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Wed Jul 7 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 221 PM MDT Wed Jul 7 2021

Latest analysis shows an upper ridge to the west of the forecast
area. At the surface, southeasterly winds continue, with
dewpoints on the western SD plains around 60F and generally
ranging from 40-50F over northeastern WY. MLCAPE has risen to
500-1500J/KG with the highest amounts along the convergence zone
over the Black Hills. Due to the enhanced shear, isolated
supercells are possible over the Black Hills during the rest of
the afternoon with large hail and damaging winds possible.
Convection is expected to increase in coverage and intensity over
the rest of the area from west to east this evening as an upper
wave crosses the area.

On Thursday, the upper ridge will be located over the forecast
area, bringing warmer than average temperatures and large scale
subsidence resulting in strong MLCIN to the area. 1-2KJ/kg MLCAPE
and 30-40kt 0-6km bulk shear would support isolated severe storms
Thursday from late aftn into the evening as shortwave approaches.
Isolated storms are possible over the Black Hills, with the
better chances over northwestern SD.

On Friday and Saturday, an upper trough will cross the northern
plains with cyclonic flow aloft bringing good chances for TSRA
and beneficial rains as indicated by PWATs around 150% of normal.
The better chances for severe storms will be over south central
SD where the CAPE and shear will be greatest.

For Sunday through early next week, an upper ridge will build over
the region keeping precipitation chances low.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 515 PM MDT Wed Jul 7 2021

Showers and thunderstorms currently moving into northeastern WY
will spread into western SD tonight. Mainly VFR conditions are
expected area-wide through the forecast period; however,
transient MVFR/IFR conditions will be possible in any heavier
showers/storms. Additionally, a couple models are showing some
MVFR ceilings developing northeast of the Black Hills early
Thursday morning.

&&

.FIRE WEATHER...
Issued at 221 PM MDT Wed Jul 7 2021

A Fire Weather Watch has been issued for southern Campbell and
Weston counties in northeastern Wyoming for Thursday. In those
areas the relative humidity is expected to fall to around 15
percent on Thursday afternoon and the winds will increase, with
gusts of 25 to 30 mph possible.

While isolated to scattered thunderstorms are possible over parts
of the area tonight and on Thursday. The best chances for
precipitation will be from Friday through Friday night.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Thursday morning through Thursday
     evening for WYZ315-317.

&&

DISCUSSION...10
AVIATION...Pojorlie
FIRE WEATHER...10
Hazardous weather outlook, Jul 7, 4:30 AM MST, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
530 AM MDT Wed Jul 7 2021

SDZ001-002-012-013-024>031-041-072>074-WYZ054>058-071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
530 AM MDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible, mainly late this afternoon
and evening. Any storms that develop could be strong to severe
with hail and strong wind gusts the main threats. There is also a
chance for additional thunderstorms to move across northwest
South Dakota late tonight. A strong storm or two is possible.

The grassland fire danger index will be in the high category
across portions of northwest into the west central South Dakota
plains this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A series of disturbances and a passing cold front late week will
bring occasional chances for showers and thunderstorms. The best
and most widespread chances are expected to be Friday afternoon
into Saturday morning. Isolated strong to severe storms look to be
a possibility from Thursday through Saturday, especially during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-042>044-046-047-049-081300-
Ziebach-Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
530 AM MDT Wed Jul 7 2021 /630 AM CDT Wed Jul 7 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms across portions of the area
late tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A series of disturbances and a passing cold front late week will
bring occasional chances for showers and thunderstorms. The best
and most widespread chances are expected to be Friday afternoon
into Saturday morning. Isolated strong to severe storms look to be
a possibility from Thursday through Saturday, especially during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 7, 4:34 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
534 PM MDT Wed Jul 7 2021

WYZ054-055-080000-
Northern Campbell WY-Southern Campbell WY-
534 PM MDT Wed Jul 7 2021

...STRONG THUNDERSTORMS OVER NORTHERN CAMPBELL COUNTY...

At 534 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Recluse to 8 miles
northeast of Camplex Event Facility to 11 miles north of Savageton.
Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Gillette, Rozet, Weston, Rockypoint, Camplex Event Facility and
Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 113 and
147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4446 10562 4495 10564 4500 10509 4409 10508
      4388 10527 4396 10588
TIME...MOT...LOC 2334Z 270DEG 31KT 4488 10552 4438 10536 4401 10570

JC
Local storm report, Jul 7, 4:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     5 NNW DWTN GILLETTE     44.34N 105.54W
07/07/2021  M58 MPH          CAMPBELL           WY   ASOS

&&

JC
Special weather statement, Jul 7, 5:18 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
618 PM MDT Wed Jul 7 2021

WYZ054-056-080045-
Northern Campbell WY-Western Crook WY-
618 PM MDT Wed Jul 7 2021

...STRONG THUNDERSTORM OVER EASTERN CAMPBELL AND NORTHWESTERN CROOK
COUNTIES...

At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Oshoto, or 35 miles northeast of Gillette, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Campbell
and northwestern Crook Counties between Weston and New Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4464 10516 4475 10517 4481 10489 4461 10487
TIME...MOT...LOC 0017Z 263DEG 19KT 4470 10509

JC

The radar

The Rapid City radar (KUDX), 139 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 7, 6:00 PM MST
Where
Crook County, 14.11 mi SE of Keyhole Reservoir
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.250, -104.560

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963421.